Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Flagstaff, AZ

July 14, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2018, 10:40 PM MST for Coconino County, Arizona. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 10:40 PM MST (05:40 UTC)
Expired
Jul 15, 2018, 9:00 AM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:30 AM MSTFLASH FLOOD12 Nw Lees Ferry, AZINFERED FROM PARIA RIVER AT LEES FERRY GAUGE RECORDING A CREST OF 7.60 FEET, A 3 FOOT RISE FROM BASE FLOW. AT 6:45 AM MST.
Jul 15, 6:45 AM MSTFLASH FLOOD1 Wnw Lees Ferry, AZPARIA RIVER AT LEES FERRY GAUGE RECORDED A CREST OF 7.60 FEET, A 3 FOOT RISE FROM BASE FLOW. AT 6:45 AM MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 290 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WGUS55 KFGZ 150540
FFWFGZ
AZC005-151130-
/O.NEW.KFGZ.FF.W.0014.180715T0540Z-180715T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1040 PM MST SAT JUL 14 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 430 AM MST

* At 1036 PM MST, trained weather spotters reported flash flooding 
  near the Paria Townsite in southern Utah earlier this evening. 
  This flood water reached the Paria River gauge in Kanab around 10 
  pm this evening. Flood waters are expected to continue south along 
  the Paria River into Arizona overnight. Flash flooding along the 
  Paria River is expected to occur as it does so.

This includes the following streams and drainages...Colorado River
and Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3697 11175 3696 11169 3688 11158 3686 11160
      3692 11169 3696 11182 3700 11191 3700 11177

$$

TPS
1 follow-up statement
641 
WGUS55 KFGZ 151118
FFWFGZ
AZC005-151600-
/O.EXT.KFGZ.FF.W.0014.000000T0000Z-180715T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
418 AM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 900 AM MST

* At 1030 PM MST Saturday evening, a stream gauge on the Paria River 
  in southern Utah recorded a flash flood crest of 3 feet with a 
  flow near 3000 cubic feet per second. This flood wave has 
  continued down the Paria River overnight into northern Arizona, 
  and is expected to reach the confluence of the Paria and Colorado 
  rivers at Lees Ferry between 8 and 9 AM MST.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now if you are near the Paria River. Act 
quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3697 11175 3696 11169 3688 11158 3686 11160
      3692 11169 3696 11182 3700 11191 3700 11177

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:15 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 9:15 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 PM MST Sat Jul 14 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.

&&

.DISCUSSION...An active day winding down across northern Arizona.
Much of the remaining storm activity has transitioned to
stratiform rain across the region. Rainfall rates have dropped as
a result and flooding concerns for the most part have also
subsided. Some residual shower activity will likely persist
overnight across portions of the area.

Another round of scattered to numerous thunderstorms is on tap for
Sunday. While flow may strengthen a bit over the region, it will
still remain weak and promote slow storm movement. With a very
moist airmass remaining in place, expect flooding to be the
primary issue again. This is compounded by the fact that soils are
extremely saturated especially in Yavapai and western Coconino
counties.

The current forecast remains on track and no updates are needed at
this time.

&&

.PREV DISCUSSION /250 PM MST/...A prominent and slowly westward-
moving mesoscale convective vortex over north central Arizona has
enhanced convection to the west and suppressed convection to the
east this afternoon. It's been an active afternoon over Yavapai
and western Coconino counties, with robust and slow-moving storms
leading to a flooding threat across these areas. The
Yavapai/western Coconino convection has decreased in intensity,
expect it to move slowly westward with time through the remainder
of the afternoon. Hi-res models indicate the possibility of storms
moving westward off the Chuskas/Black Mesa this evening.

For Sunday...the HREF is showing areas of substantial precip
accumulation across portions of Yavapai and western Coconino
counties again. Given the saturated ground conditions in this
area...we'll have to monitor the flash flood threat closely. We
may also see storms capable of producing heavy rain moving across
portions of eastern Arizona Sunday evening. Soils are saturated in
this area as well following last night's MCS, and WPC has included
this area in a slight risk for excessive rainfall.

Expect precipitable water values to remain elevated through the
middle of next week or so, after which we expect to see a decrease
to more typical monsoon season values by the end of the week.

&&

.AVIATION...For the 06Z package...Expect mostly VFR conditions and
light winds across northern Arizona through the morning.
Thunderstorms in the northeast are weakening and should end by 07Z.
Areas of light rain may continue overnight. Scattered SHRA/TSRA will
start up again over higher terrain after 18Z becoming numerous in
the afternoon. Local MVFR/IFR conditions with gusty and erratic
winds are possible near stronger thunderstorms. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A very moist atmosphere and light winds aloft are
expected to lead to scattered thunderstorms with a threat of heavy
rain each afternoon/evening. Atmospheric moisture may begin to
decrease somewhat by later next week. Winds will generally be light.
Gusty and erratic winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/AT
AVIATION...DB
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 14, 5:37 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
537 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/14/2018                   GILA               AZ   EMERGENCY MNGR

            SEVERAL ROADS WASHED OUT IN TOWN FROM HEAVY
            RAIN IN TOWN, NOT DUE TO THE RISE OF CEDAR
            CREEK.

&&

DB
Special weather statement, Jul 14, 6:08 PM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
608 PM MST SAT JUL 14 2018

AZZ013-040-150130-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
608 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 630 PM MST...

At 607 PM MST, Doppler radar was tracking a strong thunderstorm near
Castle Butte, or 23 miles northeast of Winslow, moving northwest at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 11035 3520 11045 3534 11064 3542 11046
TIME...MOT...LOC 0107Z 153DEG 15KT 3530 11046

TPS
Special weather statement, Jul 14, 6:26 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
626 PM MST SAT JUL 14 2018

AZZ012-013-016-150200-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Eastern Mogollon Rim-
626 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 700 PM MST...

At 625 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Aripine, or 18 miles northeast of Forest Lakes,
moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heber-overgaard, Chevelon Crossing Campground and Chevelon Canyon
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3445 11044 3434 11065 3460 11094 3475 11068
TIME...MOT...LOC 0125Z 148DEG 14KT 3456 11062

TPS
Special weather statement, Jul 14, 6:30 PM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
630 PM MST SAT JUL 14 2018

AZZ040-150200-
Northeast Plateaus and Mesas South of Hwy 264-
630 PM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
700 PM MST...

At 629 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Wide Ruins, or 39 miles southeast of Keams Canyon,
moving south at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Apache and Navajo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3547 10979 3545 10957 3533 10962 3524 10967
      3534 10995
TIME...MOT...LOC 0129Z 008DEG 8KT 3540 10970

TPS
Local storm report, Jul 14, 6:46 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
646 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/14/2018                   GILA               AZ   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9
            SE CARRIZO. WATER WASHED ACROSS SEVERAL
            DRIVEWAYS BECAUSE THE CULVERTS COULDN'T
            HANDLE THE FLOW IN THE BAR DITCH DUE TO
            HEAVY RAIN IN TOWN.

&&

DB
Local storm report, Jul 14, 9:09 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
909 PM MST SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLASH FLOOD      4 W TSELANI             36.07N 109.97W
07/14/2018                   APACHE             AZ   LAW ENFORCEMENT

            FLASH FLOODING IN THE AREA ABOUT 1 MILE EAST
            OF THE BLUE GAP STORE BADLY DAMAGED THE ROAD
            (HIGHWAY 4).

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:22 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 14, 6:08 PM MSTSpecial Weather StatementFGZNavajo22 min
Jul 14, 6:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 14, 6:30 PM MSTSpecial Weather StatementFGZApache30 min
Jul 14, 6:44 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 14, 7:14 PM MSTFlash Flood WarningFGZApache3 hr
Jul 15, 6:39 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai13 hr
Jul 15, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 15, 1:02 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 15, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 15, 2:29 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 15, 2:42 PM MSTFlash Flood WarningFGZApache3 hr
Jul 15, 2:52 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 2:59 PM MSTFlash Flood WarningFGZApache4 hr
Jul 15, 3:39 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 15, 3:56 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 4:42 PM MSTSpecial Weather StatementFGZYavapai48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.